Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 4:15 PM CDT for 4 counties in South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 29, 2017, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:20 PM CDT | HAIL 1.25 | 7 S Armour, SD | |
| Jun 29, 4:43 PM CDT | HAIL 1 | 5 W Tripp, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WUUS53 KFSD 292115
SVRFSD
SDC009-023-043-067-292145-
/O.NEW.KFSD.SV.W.0110.170629T2115Z-170629T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
415 PM CDT THU JUN 29 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Charles Mix County in south central South Dakota...
Northwestern Bon Homme County in southeastern South Dakota...
Eastern Douglas County in south central South Dakota...
Western Hutchinson County in southeastern South Dakota...
* Until 445 PM CDT
* At 414 PM CDT, a severe thunderstorm was located near Armour, or 13
miles northeast of Lake Andes, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Delmont around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9840 4349 9803 4310 9804 4311 9841
TIME...MOT...LOC 2114Z 244DEG 18KT 4326 9832
HAIL...1.50IN
WIND...60MPH
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 29, 3:28 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 328 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jun 29 2017 The main concern this afternoon and evening is the potential for scattered strong to severe storms through late this evening. As of 19Z, WV satellite imagery shows a shortwave over central Dakota with associated cold front just west of our forecast area, extending to central Nebraska. A secondary wave over central Nebraska is pushing a warm front north into the area, thus bringing more instability and moisture. Isolated to scattered high-based showers will continue to develop ahead of the warm front, located somewhere along Highway 20. These storms could produce small hail and brief heavy rain. The area of greatest concern is along the Missouri River Valley and northwest Iowa. Towering cumulus clouds already building along the cold front will be the spark for convection initiation, mainly after 3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular strong bulk shear vector to 50 knots will aid in the development of organized supercells along and ahead the surface boundary. With 0-3 km bulk shear vector from 25-35 knots, and decent 0-1km EHI a tornado or two cannot be ruled out. Thunderstorms will gradually diminish from west to east in the nighttime. Some lingering showers are expected on Friday, mainly east of I-29. Partly cloudy skies will prevail on Friday with breezy northwesterly winds. Areas east of I-29 could see isolated showers and thunderstorms in the afternoon, with diurnal heating and the passage of a weak shortwave. Highs will generally be in the 70s. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jun 29 2017 There could be a lingering shower or two across southwest Minnesota through the morning hours on Friday, but the main player will be an elevated boundary working through in the afternoon hours. With atmospheric lapse rates being near moist adiabatic and limited wind shear, expect storms to remain non-severe. High pressure will build into the region on Friday night and have erred toward cooler guidance values. Should see warming trend through the weekend with a warm front lifting toward the I-90 corridor Sunday evening. This boundary may serve as the focusing mechanism for thunderstorms across northwest Iowa Sunday evening as a series of short waves move through the area Sunday night into Monday. Storm chances are a bit more conditional on Monday as a stronger cap looks to be in place. Models suggest a fairly strong shortwave moving across the Central Plains on Tuesday, but looks to be focused well south of the forecast area. Thereafter, upper level ridge builds across the western half of the US, leading to warmer and potentially drier conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jun 29 2017 VFR conditions will prevail through the TAF period, but low ceilings (low to mid clouds) are possible later today. Scattered showers and thunderstorms are expected this afternoon and evening; becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm chances will slowly diminish from west to east in the overnight hours. In addition, strong gusty winds to 45 mph are possible with the storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Thu Jun 29 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>068-300930- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers will spread across the area through the early afternoon, and persist into tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers are expected to develop by this afternoon and persist through tonight. A few severe storms will be possible, mainly late afternoon through this evening, with hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 29, 3:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL PONCA 42.57N 96.71W
06/29/2017 E1.00 INCH DIXON NE TRAINED SPOTTER
&&Local storm report, Jun 29, 3:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL JEFFERSON 42.60N 96.56W
06/29/2017 E1.25 INCH UNION SD PUBLIC
&&Local storm report, Jun 29, 4:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PONCA 42.57N 96.71W
06/29/2017 E1.50 INCH DIXON NE PUBLIC
&&Local storm report, Jun 29, 4:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MITCHELL 43.73N 98.03W
06/29/2017 E0.50 INCH DAVISON SD PUBLIC
&&Local storm report, Jun 29, 4:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL CORSICA 43.42N 98.41W
06/29/2017 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Union | 53 min |
| Jun 29, 3:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 34 min |
| Jun 29, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 28 min |
| Jun 29, 3:48 PM CDT | Severe Thunderstorm Warning | FSD | Union | 42 min |
| Jun 29, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Jun 29, 4:06 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 24 min |
| Jun 29, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 29 min |
| Jun 29, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Union | 49 min |
| Jun 29, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 29, 4:47 PM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Jun 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 29 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 37 min |
| Jun 29, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 36 min |
| Jun 29, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 27 min |
| Jun 29, 6:12 PM CDT | Tornado Warning | FSD | Union | 18 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.